BACKGROUND Thyrotoxic periodic paralysis (TPP) is a rare cause of acute paralysis, which if not promptly recognized and treated, can lead to significant morbidity and mortality. TPP can be precipitated by several factors, including a high carbohydrate diet and exercise. This report is of a rare case of TPP after epidural steroid injection in a young man, with a review of the literature of previous cases. CASE REPORT A 36-year-old Asian man presented to the emergency department with sudden onset of paralysis of all his limbs following epidural steroid injection for traumatic low back pain. At presentation, he was found to have severe hypokalemia of 1.8 mEq/L. Further investigations led to the diagnosis of hyperthyroidism and Graves' disease. In the process of correcting his potassium, there was an unexpected rebound hyperkalemia that was successfully corrected. He had a rapid recovery and an early discharge from hospital. CONCLUSIONS Although several factors can lead to paralysis after an epidural steroid injection, TPP should be considered in the differential diagnosis, especially in individuals who have predisposing factors of ethnicity and gender. If patients have undiagnosed hyperthyroidism on presentation, the diagnosis of TPP can be delayed or missed. In the management of patients with TPP, care should be taken when correcting potassium levels.
ASJC Scopus subject areas